Alert archive / New Mexico / Dust Storm Warnings in 2021

Dust Storm Warning 4, NWS El Paso, TX

July 16, 2021Hidalgo County, New Mexico

NWS El Paso, TX issued this dust storm warning at Jul 16, 2021, 4:25 PM MDT for Hidalgo County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 4:25 PM MDT (22:25 UTC)
Expired
Jul 16, 2021, 5:30 PM MDT
In force
65 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 162 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1714 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS54 KEPZ 162225
DSWEPZ

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service El Paso TX
425 PM MDT Fri Jul 16 2021

NMC023-162330-
/O.NEW.KEPZ.DS.W.0004.210716T2225Z-210716T2330Z/
Hidalgo NM-
425 PM MDT Fri Jul 16 2021

The National Weather Service in El Paso has issued a

* Dust Storm Warning for...
  West central Hidalgo County in southwestern New Mexico...

* Until 530 PM MDT.

* At 425 PM MDT, an area of blowing dust was over Steins. 

  HAZARD...Less than a quarter mile visibility with strong winds up 
           to 50 mph.

  SOURCE...Department of Transportation Officials.

  IMPACT...Dangerous life-threatening travel.

* This includes Interstate 10 in New Mexico between mile markers 1
  and 14.
 
Locations impacted include...
Steins, Road Forks and Lordsburg Playa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

There is no safe place on a highway when a dust storm hits.
Visibility can be lost immediately, making it difficult or impossible
to slow down and avoid stopped vehicles. Delay travel, or safely exit
the highway before the dust storm arrives.

&&

LAT...LON 3224 10905 3233 10884 3226 10881 3216 10905
TIME...MOT...LOC 2225Z 001DEG 0KT 3223 10895 

$$

BROWN

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this dust storm warning went out at Jul 16, 2:24 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 16, 2:24 PM MDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
224 PM MDT Fri Jul 16 2021

.SYNOPSIS...
Sufficient moisture exists for thunderstorm activity across the
Borderland, initially favoring the mountains and west of the Rio
Grande. However, any location could experience a thunderstorm
during the next several days. Next week an upper low enters the
picture which will increase instability in an already moist air
mass, so thunderstorms may be more widespread at that time. Near
or slightly above normal high temperatures should drop 3 to 5
degrees by midweek as well.

&&
01

.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
Moisture remains in place across the region with upper high shifting
right over NM which looks to inhibit thunderstorm activity except
for over area mountains.  A weak upper level feature was noted this
morning over the SW NM/SE AZ area which looks to be the focus for
storms in far southern AZ, but since it's associated cloud cover
and being on the back side of system, think Hidalgo county will
see less storm coverage than yesterday and have tapered back pops
in this area. Should see any convection ending shortly after
sunset with partly cloudy skies expected. Overnight lows will be
similar to recent days with mid 60s to mid 70s lowlands with 50s
and 60s in the mountains.

For Saturday, upper high will become centered further north near the
Four Corners region. The deeper upslope NE flow over the Sacs should
allow for numerous showers and thunderstorms to develop in the early
afternoon. Over the lowlands, however, models all indicating a warm
wedge of air around H50 which will likely limit convection, but
there will be enough CAPE(around 500J/kg) for any outflows moving
SW off the mountains to fire off isolated storms. Expect with the
high strengthening over the region and limited lowland convection
that high temperatures will warm above guidance for most areas and
could see a few lower elevations out east to approach 100
degrees, but generally expect lower 90s west to upper 90s east.

&&
26

.LONG TERM...
Even though on Sunday the upper high is centered over the Four
Corners, it will have strengthened with its influence still felt
over our area with relatively warm temperatures aloft (less
unstable). But since plenty of moisture is available, orographic
lift will allow storms to easily form over the mountains, and
any resulting outflows sent out into the lowlands will overcome
lack of instability and trigger a few thunderstorms there. Not an
ideal storm scenario, but doable. And as is frequently mentioned,
we have to watch for any impulses sneaking overhead which with
this much moisture would be a game changer. Thus the broad brush
thunderstorm forecast approach. Meanwhile max temps under the
influence of the southern portion upper high will be near or
slightly above normal.

The models are still indicating that the upper high will drift up
to the central Rockies next week, which will open the door for an
upper low to migrate westward from the southern plains and pass
over NM midweek. This will bring a little cooling to our high
temperatures, but more importantly cooler temperatures aloft and
additional moisture. Thus thunderstorms should be more numerous
and area wide Wednesday and Thursday. The Lightning Enthusiasts of
El Paso will not complain.

&&
01

.AVIATION...18Z TAF CYCLE
P6SM FEW-SCT080-100 SCT-BKN200-250 through much of the period.
Isolated to scattered VRB20G35KT 1-3SM TSRA BKN040-060 expected to
develop by 20Z over area mountains and the Gila region which could
then shift over areas west of the Continental Divide. Not very
high confidence that any terminals will be affected so have kept
out of the TAFs for now, best chance is likely at KDMN. Storms
should be out of the area by 03Z. Winds generally west to
southwest AOB 12KTS through 06Z then slowly shifting more south to
southeast.

&&
26

.FIRE WEATHER...
Moisture will remain in place across the region into next week.
Daily shower and thunderstorm chances will therefore continue with
scattered to numerous coverage over area mountains with isolated to
scattered over the lowlands this weekend with an uptick possible by
the middle of next week. Upper high building over the Rockies will
keep temperatures warming into the 90s across the lowlands through
early next week before a weak upper low moves in from the east to
bring cooler and wet conditions. Light winds will keep vent rates
generally poor to good.

&&
26

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  98  75  96 /  10  20  30  20
Sierra Blanca           72  93  68  90 /  20  20  20  20
Las Cruces              70  96  70  94 /  20  20  30  20
Alamogordo              70  94  70  93 /  20  40  20  40
Cloudcroft              53  70  51  70 /  20  70  30  50
Truth or Consequences   71  94  71  93 /  30  20  30  40
Silver City             62  87  64  87 /  30  30  40  50
Deming                  68  97  70  95 /  30  30  40  30
Lordsburg               68  93  69  92 /  30  30  40  30
West El Paso Metro      74  98  75  97 /  10  20  30  20
Dell City               70  97  71  95 /  20  20  20  20
Fort Hancock            72  99  74  98 /  20  20  30  20
Loma Linda              69  92  69  89 /  20  20  30  30
Fabens                  73  98  75  98 /  10  20  30  20
Santa Teresa            69  97  72  95 /  10  20  30  20
White Sands HQ          71  95  73  94 /  20  20  30  30
Jornada Range           70  95  71  92 /  20  30  30  30
Hatch                   72  96  71  95 /  20  20  30  30
Columbus                71  95  72  95 /  30  30  40  20
Orogrande               70  95  71  93 /  20  20  30  30
Mayhill                 58  81  57  79 /  20  50  20  50
Mescalero               60  82  57  80 /  20  70  30  50
Timberon                55  80  55  79 /  20  50  20  40
Winston                 59  87  59  86 /  30  40  30  60
Hillsboro               67  92  67  90 /  30  30  40  40
Spaceport               70  95  70  92 /  20  20  30  30
Lake Roberts            59  87  59  87 /  40  50  30  60
Hurley                  62  88  63  90 /  30  30  40  40
Cliff                   64  92  62  95 /  30  40  30  50
Mule Creek              62  89  64  90 /  40  60  30  60
Faywood                 64  91  67  90 /  30  30  40  40
Animas                  67  93  67  93 /  30  30  50  30
Hachita                 67  94  67  92 /  30  30  50  20
Antelope Wells          66  92  67  92 /  30  40  50  30
Cloverdale              65  87  64  88 /  30  40  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

26-Grzywacz/01-Fausett
Hazardous weather outlook, Jul 16, 11:09 AM MDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Fri Jul 16 2021

NMZ401>417-TXZ418>424-171715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated lowland and scattered mountain showers and thunderstorms
will be possible again today. The Gila region will likely see the
greatest storm coverage with locally heavy rain the main threat
which could cause localized flooding. A couple of the strongest
storms could also produce wind gusts to 45 mph and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There will be a chance of showers and thunderstorms each day
mainly in the afternoon and evening hours. Storm coverage will be
earlier and higher over the mountains. Some of the storms will
produce periods of heavy rainfall that has a potential to cause
flash flooding along drainages, streams, arroyos, low water
crossings and poorly drained low lying areas. Sudden and erratic
wind gusts up to 50 mph will also be possible from stronger
storms.

.SPOTTER INFORMATION STATEMENT...
Spotters should report any observed hazardous weather to this
office and local law enforcement.

26

In the hours before

Special weather statement, Jul 16, 2:14 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service El Paso TX
214 PM MDT Fri Jul 16 2021

NMZ417-162045-
Otero Mesa NM-
214 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO COUNTY UNTIL
245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Dell City. This storm was nearly stationary.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Cornudas Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3208 10552 3214 10557 3222 10547 3212 10538
TIME...MOT...LOC 2014Z 238DEG 3KT 3214 10550

BROWN
Special weather statement, Jul 16, 2:52 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service El Paso TX
252 PM MDT Fri Jul 16 2021

NMZ403-407-162115-
Southern Gila Foothills/Mimbres Valley NM-
Southwest Desert/Mimbres Basin NM-
252 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LUNA COUNTY UNTIL
315 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Gage. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of west central Luna
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3232 10819 3242 10815 3240 10801 3227 10809
TIME...MOT...LOC 2052Z 287DEG 2KT 3234 10810

BROWN
Special weather statement, Jul 16, 2:55 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service El Paso TX
255 PM MDT Fri Jul 16 2021

NMZ406-162130-
Uplands of the Bootheel NM-
255 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO COUNTY UNTIL
330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cloverdale, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cloverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3159 10892 3144 10884 3134 10899 3143 10905
      3149 10905
TIME...MOT...LOC 2054Z 317DEG 7KT 3148 10895

BROWN
Special weather statement, Jul 16, 4:17 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
417 PM MDT Fri Jul 16 2021

NMZ404-162245-
Southwest Desert/Lower Gila River Valley NM-
417 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL
445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Steins, moving south at 20 mph.

Winds in excess of 50 mph with Blowing Dust will be possible with
this storm.

Locations impacted include...
Steins, Road Forks and Lordsburg Playa.

This includes Interstate 10 in New Mexico between mile markers 1 and
14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3234 10905 3244 10888 3220 10879 3213 10905
TIME...MOT...LOC 2217Z 001DEG 16KT 3224 10902

BROWN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:04 PM MDTFlash Flood WarningEPZHidalgo3 hr
Jul 15, 6:41 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna3 hr
Jul 15, 7:13 PM MDTSpecial Weather StatementEPZHidalgo32 min
Jul 15, 7:19 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Jul 16, 12:46 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 16, 2:14 PM MDTSpecial Weather StatementEPZ31 min
Jul 16, 2:52 PM MDTSpecial Weather StatementEPZLuna23 min
Jul 16, 2:55 PM MDTSpecial Weather StatementEPZHidalgo35 min
Jul 16, 3:07 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Jul 16, 3:51 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 16, 4:17 PM MDTSpecial Weather StatementEPZHidalgo28 min
Jul 16, 4:29 PM MDTSpecial Weather StatementEPZGrant31 min
Jul 16, 4:43 PM MDTSpecial Weather StatementEPZHidalgo32 min
Jul 16, 4:55 PM MDTSevere Thunderstorm WarningEPZGrant50 min
Jul 16, 5:01 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 16, 5:16 PM MDTSpecial Weather StatementEPZLuna29 min
Jul 16, 5:29 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 16, 5:41 PM MDTSpecial Weather StatementEPZGrant34 min

Nearby

Dust Storm Warnings in New Mexico, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.